Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

What causes black colored urine?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6714 Questions
Question
Hi, My dad is 68 years old. For the last 10 days, he's on Movicol XXXXXXX (earlier twice a day but now once a day), Shield ointment and Meva C for constipation and piles. Since yesterday, he's been passing dark, blackish urine. Is it serious?

Details:
- Stroke patient with right-sided hemiplegia
- Suffered acute kidney failure in December 2011: creatinine levels shot up to 4, urine had stopped; on examination there was a mild enlargement (grade 1) of prostrate, is also on Urimax once a day for last three years; creatinine levels in range over past 3 years
- On martifur for the last three years
- Has the following medication as well: tegretol 200 CR twice a day (is epileptic), tonact-tg, amlodipine
- Doesn't drink a lot of water
- No burning sensation while passing urine or pain anywhere else, no fever
Posted Sun, 31 Aug 2014 in Constipation
 
 
Answered by Dr. Pavan Kumar Gupta 2 hours later
Brief answer...it is definitely serious
Dtailed answer....
Hello,
Thanks for the query.
Although a black urine can be caused by many foods and medicines but the way it has appeared in your father,it raises enough suspicion.The most likely cause for such type of urine is bladder cancer,however renal or bladder stone,bladder infection or enlarged prostate can also cause bleeding in urine,but in those cases it is painful.
Your father must immediately be seen by a urologist and investigated by doing urinalysis,urine culture and cytology,ultrasound abdomen,CT abdomen and a possible cystoscopy.
Treatment would depend upon finding the cause.
I hope it helps,however you may revert to me for any further query.
Best of luck
Thanks
Above answer was peer-reviewed by
 
Follow-up: What causes black colored urine? 30 minutes later
Thanks, Doctor. Just found out he's been having furazolidone (furoxone) 100 mg for the last two days, on his own. Doesn't it affect the appearance of urine?
 
 
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello,
Absolutely correct.
Furazolidine is known to cause dark coloured urine but the colour is very dark yellow and not black.
Although I am quite sure that this dark colour of urine should be from Furazolidine,but just get a simple urine analysis done to rule out passage of blood in the urine.
I simply want to remove the possibility of blood in urine.
Thanks
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor